New and a little nervous

iVillage Member
Registered: 04-22-2004
New and a little nervous
7
Fri, 01-29-2010 - 1:04pm

Hello!


While I used to be on IVillage all of the time I haven't been here in a long time and I am new to this board.

iVillage Member
Registered: 06-10-2007
Tue, 02-09-2010 - 12:52pm
Just try to do it as evenly as you can. Why will he be raised and when? I would wait to see if 10mg is enough, at least a week or two

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 04-22-2004
Tue, 02-09-2010 - 12:04pm

Many thanks to all of you that replied.

iVillage Member
Registered: 11-25-2009
Mon, 02-01-2010 - 10:44pm

My son has gained so much self confindence and is much happier since he has been on medication. No kids likes to be in trouble at school or home and the medicine helps these kids regain control of their lives. You will have many more days when he is making everyone smile and a lot fewer days when he is having issues.

Be prepared to feed him a good breakfast and a good dinner and have a snack ready as the medicine is wearing off as he will probably eat a lot less while he is medicated. My sons eat power bars which help a lot as far as keeping their sugar levels adequately high.

If he is not already taking a Flintstone Chewable Vitamins and Minerals with 12mg of Zinc, get him some. It will make the stimulant medicine work better and according to some studies, he may require less medicine.

My son is on Vivanse which lasts about 12 hours. As the medicine is ebbing, he often takes a nice bath with Epson Salts(good source of magnesium and great for calming). He loves the bath and is then prepared for reading and bed.

You will not lose your son, just the opposite. He will lose the impulsiveness and unpredictability that is making his life seem out or control to him and as he regains his sense of control, you will see more of his best self. Good luck!!

Tess http://primarilyinattentive.com

iVillage Member
Registered: 03-25-2008
Mon, 02-01-2010 - 1:28pm

I just wanted to reassure you that when you find the right medication and dosage, it can make such a huge, positive change. The first day our son started Ritalin when he was four we just knew life was going to be so much better for our entire family. His spirited personality is all there, but his behavior is within the normal range (aggression, lack of focus, hyperactivity, gone). He still has energy, too, just not bouncing off the walls. He went from being the boy who was kicked out of preschool at age three to winning the school's Responsibility Award this year at age six.

Now, it did take some trial and error with medications to find the right one for him, but I'm so glad we stuck with it and found the best match. He is such a happier boy and thriving at home and at school.

Good luck!
Michelle

iVillage Member
Registered: 03-25-2003
Mon, 02-01-2010 - 1:04pm

I'd start meds on the weekend, so you can "see" it all, as it were.

Personality change: Not really. The way I'd put it is my kid is MORE himself on the meds...so maybe some change, but a good one? Like you said, great personality when the issues aren't getting in the way...

My piece of new-to-meds advice: If you're doing a ritalin-based or adderall based, make sure you know what "rebound" means, if you don't already...

Megan
Megan
iVillage Member
Registered: 10-31-2006
Fri, 01-29-2010 - 2:39pm

Just wanted to say that I'm with you!

Genette - new siggy coming soon Photobucket
iVillage Member
Registered: 06-10-2007
Fri, 01-29-2010 - 1:22pm

Hi, and welcome!


Do you know which med he will be taking? There are so many, and all in different forms. Always try to start meds on a weekend or holiday, so you can observe any positive or adverse reactions. Keep in mind that you can always stop the meds, or change them.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.